Platelet-independent defect in hemostasis associated with sirolimus use

T. Rampino, M. Marasà, P. M. Malvezzi, G. Soccio, E. Roscini, G. Gamba, P. Noris, M. Alessiani, A. Dal Canton

Research output: Contribution to journalArticle

Abstract

Sirolimus is currently used to prevent rejection of solid organ transplant, and sirolimus-eluting stents have shown promise for the prevention of coronary artery restenosis. Thrombocytopenia is a well-known adverse effect of sirolimus limiting its use. Herein we report on a patient in whom sirolimus caused a platelet-independent hemostasis defect. The patient was a 52-year-old woman who underwent renal transplant with consequent normal kidney function. The immunosuppressive regimen included basiliximab, steroids, and cyclosporine induction later shifted to sirolimus and mycophenolate due to biopsy findings of tubular necrosis on day 6 posttransplantation. At discharge the serum creatinine was 0.7 mg/dL. Four months after transplantation the patient was admitted to our hospital because of fever (37.5°C to 38°C), anorexia, and asthenia. Blood analysis showed: creatinine 1.7 mg/dL, Hb 9.6 g/dL, WBC 6 × 103/μL, PLT 123 × 103/μL, liver function tests normal, LDH 720 mU/mL, fibrinogen 628 mg/dL, D-dimer 0.42 ng/mL, FDP > 40 ng/mL, INR 1.10, PT 87%, aPTT 40 seconds. Cultures and tests for infection were negative. Serum sirolimus level was 25.9 ng/mL. The following day the serum creatinine rose to 2.3 mg/dL and diuresis fell to 20 mL/h. Multiple bleeding times (Ivy test) performed before the renal biopsy were repeatedly over 30 minutes (normal 3 to 5 minutes), despite normal platelet count and platelet function studies. There was no spontaneous aggregation and in vitro aggregation was normal (collagen, ADP, adrenalin, and ristocetin induced). Coagulation studies showed a defect in fibrin formation and a reduction of fibrinolysis. Suspension of sirolimus treatment was followed by remission of fever, improvement of renal function (serum creatinine 1.2 mg/dL), and normalization of bleeding time.

Original languageEnglish
Pages (from-to)700-702
Number of pages3
JournalTransplantation Proceedings
Volume36
Issue number3
DOIs
Publication statusPublished - Apr 2004

    Fingerprint

ASJC Scopus subject areas

  • Surgery
  • Transplantation

Cite this

Rampino, T., Marasà, M., Malvezzi, P. M., Soccio, G., Roscini, E., Gamba, G., Noris, P., Alessiani, M., & Dal Canton, A. (2004). Platelet-independent defect in hemostasis associated with sirolimus use. Transplantation Proceedings, 36(3), 700-702. https://doi.org/10.1016/j.transproceed.2004.03.015